IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Simple Optimal Policy for Cash Management: The Average Balance Requirement Case

  • Vickson, R. G.
Registered author(s):

    This paper treats a problem of stochastic cash management under an average compensating-balance requirement. It develops a dynamic programming formulation of the problem in which the relevant state is a unidimensional quantity equivalent to the forecasted average balance at the end of the averaging period. Under usably broad conditions, it establishes the optimality of a transient policy of simple type, similar to the two-sided inventory type policy familiar from certain earlier studies of stationary cash balance problems having absolute balance requirements. The results apply to cases in which the transactions costs contain both fixed and proportional components. The paper discusses also a numerical example drawn from the literature of the cash balance problem and shows by simulation of the optimal (and simply modified forms of the optimal) policy, that good protection is afforded against negative balances, even though the model does not explicitly constrain the negative-balance probabilities.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL: http://journals.cambridge.org/abstract_S0022109000011716
    File Function: link to article abstract page
    Download Restriction: no

    Article provided by Cambridge University Press in its journal Journal of Financial and Quantitative Analysis.

    Volume (Year): 20 (1985)
    Issue (Month): 03 (September)
    Pages: 353-369

    as
    in new window

    Handle: RePEc:cup:jfinqa:v:20:y:1985:i:03:p:353-369_01
    Contact details of provider: Postal: Cambridge University Press, UPH, Shaftesbury Road, Cambridge CB2 8BS UK
    Web page: http://journals.cambridge.org/jid_JFQ
    Email:

    No references listed on IDEAS
    You can help add them by filling out this form.

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:cup:jfinqa:v:20:y:1985:i:03:p:353-369_01. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Keith Waters)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.